Tumour lysis syndrome following deliberately dose-reduced chemotherapy in extensive-stage small cell lung cancer with critical airway obstruction

View at publisher
Authors: Sze Kye Teoh, Yen Shen Wong, Suhashini Ganapathy, Audi Adawiah Sulaiman Shah
Cited by: 1
References: 9

Abstract

A man in his late 60s presented with rapidly progressive dyspnoea and inspiratory stridor requiring emergency intubation. Bronchoscopy demonstrated critical bilateral main bronchial compression, and biopsy confirmed small cell lung cancer (SCLC) with bulky mediastinal disease. Deliberately dose-reduced carboplatin and etoposide were initiated. Despite prophylactic hydration and allopurinol, he developed fulminant tumour lysis syndrome (TLS) approximately 72 hours after chemotherapy initiation, meeting Cairo-Bishop criteria and died despite rasburicase and maximal supportive care.TLS is rare in solid tumours, and in SCLC, it is typically reported following spontaneous lysis or full-dose chemotherapy. This case demonstrates that even dose-reduced chemotherapy, when used emergently in bulky, chemosensitive disease, can precipitate catastrophic TLS. It highlights critical airway compromise in SCLC as a high-risk phenotype and highlights the need for heightened vigilance and anticipatory management when balancing urgent airway stabilisation against systemic therapy.

Fields of Study & Subjects

Methemoglobinemia and Tumor Lysis Syndrome Neonatal Health and Biochemistry Chemotherapy-related skin toxicity

Publication details

Journal / source
BMJ Case Reports
Publisher
BMJ
Volume
19
Issue
4
Pages
e272527–e272527
Publication date
1 April 2026
Language
EN